Topic: Side effects of Xeloda (capecitabine)

In the section about clinical trials I have described the new UK clinical trial, using Xeloda, designed to establish if there is any benefit in giving chemotherapy after resection surgery.  I was fortunate to be selected for the trial but within 4 days of starting to take the Xeloda, I was admitted to hospital with severe chest pains and after about a week of tests, the view of the cardiologist, the oncologist and other medical staff was that it seems likely that the Xeloda caused an artery to go into spasms, although it is still possible that I have an inherent heart problem.  The result is that, for the meantime, I am no longer taking Xeloda but am receiving the medication I would have been given if I had a heart problem.

I was wondering if anyone has had similar problems after taking capecitabine?  If so, what was the outcome?  Were you able to take another form of chemotherapy?  Any information will be appreciated because I have an appointment with the oncologist next week.

Ron

Re: Side effects of Xeloda (capecitabine)

Hi Ron,  I had sorta the same problem about 4 months ago.  I went for regular oncologist visit and when they did my vitals my pulse would very from 32 to 80 per minute.  I was having some minor muscle spasms but no pain.  They sent me straight to ER and I was showing irregular heart beats, ventricular something they called it.  I went ahead and discontinued Xeloda and Oxy until I had a nuclear heart scan and my heart was giving a clean bill of health.  I restarted chemo and have had irregular beats off and on since then.  In fact when I have gone to the ER a couple times for other problems they get a little excited and after reading my chart they disconnect the heart monitoring machine as it was caused by the chemo.  They did warn me that if I had any spasms or pain or aching what so ever to let them know. I have not had any problems since then but of course I insisited on half dosage in comparison to the normal dose given.  The bottom line with my experience is chemo has caused slowed or skip a beat active or not it didn't make a difference.  It was never an issuse until I started on Xeloda.  I am still taking Xeloda on cycle six now.  I'm taking pill form 1000mg in am and 1000mg pm after meals with full 12oz glass of water.  Beings it has lowered my CA19-9 Tumor twice in a row and is  now well within normal range I opted to keep going until it reaches a plateau or stops going down.  If they hadn't given me a complete work up and said my heart was fine, I probally would have gone the other direction.  Hope your doing okay now.  Sorry you couldn't complete the trial. But if I was in your shoes and thought there was a chance of an inherrent condition then why chance it hey?  Best to ya Mate!
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Side effects of Xeloda (capecitabine)

Hi JeffG,

Well I've changed blog sites.  Since I'm now on Xeloda, thought it might be more appropiate to carry on bloggin' at this site in case others might have questions about this drug. 

As I told you before, the Dr. placed me on 1000mg, twice daily for one week and then had me go off the drug for one week.  During that first cycle there were no side effects from the drug.  Two weeks ago he increased the dosage to 1500mg, twice daily.  (On one week and off the next - this helps keep the toxic levels a little more even).  Still no side effects from the drug - other than waking in the middle of the night.  That could be from the drug or just plan age!  I do drink lots of water when taking the pills, and also remember to take the pills within 30 minutes of eating.  This seems to work at least for me.

Saw the Dr. again today, and he is now leaving me on this dosage for as long as I can tolerate it.  Right now I am feeling good, so we are going to do some traveling (TX and MI), have some company - when you live in south FL everybody loves the area in the winter!

Hope things are going well with you.

Have a great day!

Nancy

"And my God will supply all your needs according to His glorious riches in Christ Jesus." Philippians 4:19

Re: Side effects of Xeloda (capecitabine)

Hi Nancy, The above post brings back memories.  That post of me on XL and OXY was back in May,07.  If the Xeloda is working for you that is good.  As long as you know how your body is reacting, and pay attention to side effects is kinda what we have all learned over the past year plus.  In the long run it was not effective for me ,but others have posted fairly good results initially.  Wish you the best on this regimen.  I remember clearly this particular regimen was harsh on me .  I'm glad you are able to take without the effects I recieved. 

God Bless,
Jeff

Take it to the Limit,One More Time! (Eagles)

Re: Side effects of Xeloda (capecitabine)

Well, after five cycles of Xeloda, I told the Dr. "no more".  I was totally fatigued.  That was the biggest side effect that I had - a few minor ones that I tolerated OK, but being tired all the time was relaly taking its toal. 
Also, according to the blood work, the tumor marker has gone from 21 to 31 in the past month, so I know it is not effective.  There is also a tightness in the liver area indicating (at least in my opinion) that one or more tumors are growing larger - they are no longer operable.  I did have a CT scan on Tuesday this week, but do not have the results as yet - that will definitely be more definitive.

In the mean time I know God's timing in all this is perfect - so my trust continues in Him. 

Happy Thanksgiving to all,   


Nancy

"And my God will supply all your needs according to His glorious riches in Christ Jesus." Philippians 4:19

Re: Side effects of Xeloda (capecitabine)

I have taken a combo of Oxaliplatin and the X (6 pills twice daily) and it is working loike crazy.  MY CA19-9 is down from 508 to 200 after 8 rounds.  THe fatigue stinks and the neuropathy is not much better,  I can't argue with the results.